Mississippi, 2024Tornadoes and Hail in Mississippi, March 15, 2024
March 15, 2024 · NWS JAN · 11 events in 6 counties and zones
A cold front moved through the region and caused a line of storms to push across the area and bring some isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $151,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region and caused a line of storms to push across the area and bring some isolated severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 15, 12:23 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 15, 12:23 AM CST, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
123 AM CDT Fri Mar 15 2024
...New AVIATION...
.MESOSCALE UPDATE...
Issued at 845 PM CDT Thu Mar 14 2024
Rest of tonight...
Most of the evening convection has waned, with the exception of a
few showers persisting across the I-55 corridor. Evening upper
air/water vapor analysis indicates upper low situated over the
Desert Southwest to Baja Peninsula area, with broad southwesterly
flow on the northwest periphery of anomalous ridge centered over
the Caribbean Sea into the Bahamas. Sfc analysis this evening
indicate broad sfc high with southwesterly warm-advection ongoing
& sfc dewpoints in the upper 60s-low 70s. Majority of cloud tops
have cooled across the ArkLaMiss-Gulf Coast, with the exception
over the Ozarks & Mid South region where earlier vigorous
convection persists & deep cloud tops remain. Capping inversion
has eroded this evening from special 21Z sounding to this
evening's 00Z sounding, but only broad ascent/low-level forcing
have aided in isolated development of earlier convection. Recent
Warn on Forecast (WoFS) & hi-res convective allowing models (CAMs)
indicate convection potential developing in the extreme northwest
ArkLaMiss Delta around midnight to 1AM & then organized severe
threat sagging in the northwest Delta just before daybreak. There
are still indications that some storms could orient north-south,
which is more orthogonal to the 0-3km shear vectors, which would
bring favor bowing segment/enhanced wind & some tornado
potential. Timing could be a tad earlier, around 3-4AM in the
extreme northwest ArkLaMiss Delta counties. Will likely make some
minor adjustments to the onset timing of severe to the graphic
overnight but otherwise looks mostly intact. Main threats remain
to be damaging winds, large hail up to golf ball size & a tornado
can't be ruled out. In addition, these storms should begin to
become more line-parallel & conducive for heavy rain. CAMs & HREF
prob match mean >3 inches, still support the current messaging of
up to 3 inches likely & locally higher amounts possible,
especially in north-central MS into northwest ArkLaMiss Delta.
Updates are out & only forecast changes were to adjust some of
the timing & rain/storm chances. /DC/
&&
.DISCUSSION...
Issued at 254 PM CDT Thu Mar 14 2024
This Evening through Friday:
This morning's 12Z soundings from KJAN and KSHV showed a decent cap
at 825mb which developed in response to expanding influence of the
ridge to our east. Modification of the air mass has been slowly
occurring through the day today, with temps creeping into the low
80s across central LA/southwestern MS and dew points rising into the
upper 60s. Southwesterly flow aloft was expected to reduce the cap,
and a planned special sounding will evaluate this over the KJAN area
shortly. Over the last hour, radar and satellite imagery trends have
shown an increase in showers and convective cloud features across
the forecast area. Decent mid-level lapse rates (6.5-7.5 C/km) and
modest deep-layer wind shear (25-35 kts) could allow for a few
robust updrafts or supercells to develop. Latest few WoFS runs have
favored convective initiation around the Mississippi River even down
to around the southwestern corner of MS/central LA. Therefore
expanded the Marginal risk area for severe storms to encompass the
Miss-Lou over through the I-55 corridor as well as previously
advertised areas. Any of these storms will primarily carry the risk
for hail up to the size of golf balls, but the steepening low-level
lapse rates and drier mid-level air also increase the risk for
damaging wind gusts (especially if melting hail is taken into
account).
This threat is separate from a more organized threat for severe
weather late tonight into Friday that will accompany convection
spreading southeast into our area from the Ozarks. High-res
convective allowing model guidance is within the window that some
detail could be provided for storm timing tonight into tomorrow, so
that has been included on the latest iteration of our severe risk
graphic covering Friday. The greater threat for damaging wind gusts
and a possible tornado look to be focused from central/southern
Arkansas into northern Mississippi late tonight into early Friday
morning as convection in the Ozarks organizes and spreads east in
alignment with low-level shear vectors. Cold pool dynamics are
expected to push the threat of thunderstorms south of Interstate 20
by Friday afternoon, though the boundary becoming more parallel to
the flow will pose less of a direct severe threat apart from gusty
winds along the cold pool itself. Therefore the risk at this time
appears to remain Marginal for much of the forecast area tomorrow.
Also made an update to the Flash Flood potential outlook to
highlight the greatest risk of locally heavy rainfall through the
daytime tomorrow (generally northern half of our area) as short-term
guidance has come into better focus. /NF/
Friday Night through next Wednesday:
A closed mid/upper level low pressure system will continue to
anchor itself across the desert southwest through much of the
forecast period. Beginning the forecast period and through the
upcoming weekend, this low will be responsible for sending a
couple of disturbances east into and through the Lower Mississippi
River Valley. This will result in at least two bouts of showers,
along with an isolated thunderstorm or two, affecting the forecast
area. The first such disturbance will be in the process of moving
through the CWA overnight Friday, with rainfall coming to an end
Saturday. With a lull in activity forecast for much of the
Saturday day period, the second disturbance will bring showers to
the forecast area Saturday night, while gradually tapering off
through the course of the day Sunday.
On Monday, a longwave trough rounding the base of a closed low
centered over southeast Canada, will cut off the flow of
disturbances across the region. This will bring an end to rain
chances across the forecast area as we begin the work week. This
trough will result in northwest flow aloft across the region,
while strong high pressure at the surface builds into the forecast
area from northwest to southeast Monday into Tuesday. This will
result in a cooler and noticeably drier airmass advecting into the
CWA through mid-week.
Highs on Monday will range from the middle 50s north to middle 60s
south. Lows Monday night will be chilly as they range from the
low to middle 30s. This will likely result in some areas of frost
across portions of the CWA as day breaks on Tuesday. Highs will be
a little warmer on Tuesday, and will continue to warm through
Wednesday as high pressure at the surface becomes centered east of
the region. Chances for rain will also begin increasing across
the CWA late in the day Wednesday and into Wednesday night. This
is as a result of the once closed low pressure system anchored
over the desert southwest, weakening and shifting east into and
through the Lower Mississippi River Valley Wednesday night into
Thursday. /19/
&&
.AVIATION...
(06Z TAFS)
Issued at 117 AM CDT Fri Mar 15 2024
MVFR cigs wl prevail for the next hour or two but lower flying
conditions are expected to develop across the area tonight and
prevail into Saturday aftn before improving from the west.
Widespread -SHRA/TSRA are expected across the area ahead of a cold
front that will drop through the region. IFR/LIFR conditions are
expected Saturday evening in the wake of the cold front. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 58 73 56 68 / 40 10 50 40
Meridian 58 75 53 69 / 50 10 40 50
Vicksburg 56 73 56 68 / 30 10 50 30
Hattiesburg 62 78 60 71 / 50 20 50 70
Natchez 59 74 58 68 / 30 20 60 40
Greenville 52 68 54 65 / 20 0 30 10
Greenwood 53 71 52 68 / 30 0 30 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
NF/22
In the hours before
Special weather statement, Mar 15, 1:04 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
204 AM CDT Fri Mar 15 2024
ARZ075-MSZ018-019-025-034-150800-
Chicot AR-Washington MS-Leflore MS-Sunflower MS-Bolivar MS-
204 AM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHICOT...NORTHERN
SUNFLOWER...NORTHWESTERN LEFLORE...NORTHWESTERN WASHINGTON AND
BOLIVAR COUNTIES THROUGH 300 AM CDT...
At 204 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Rohwer, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Gunnison and Beulah around 225 AM CDT.
Shelby and Deeson around 235 AM CDT.
Duncan and Winstonville around 240 AM CDT.
Alligator around 245 AM CDT.
Other locations impacted by this storm include Halley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3412 9066 3399 9066 3399 9045 3381 9045
3379 9017 3372 9018 3339 9146 3356 9145
3352 9125 3360 9113 3370 9122 3368 9103
3373 9115 3378 9099 3397 9109 3396 9097
3408 9087 3411 9094 3412 9095
TIME...MOT...LOC 0704Z 243DEG 44KT 3378 9133
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
22Special weather statement, Mar 15, 1:57 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
257 AM CDT Fri Mar 15 2024
MSZ019-025>029-150900-
Carroll MS-Grenada MS-Leflore MS-Montgomery MS-Sunflower MS-
Webster MS-
257 AM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SUNFLOWER...NORTHWESTERN
CARROLL...GRENADA...LEFLORE...WESTERN WEBSTER AND MONTGOMERY COUNTIES
THROUGH 400 AM CDT...
At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Water Valley to near Shaw. Movement was east at
45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Doddsville, Sunnyside, Blaine, and Minter City around 300 AM CDT.
Sunflower and Schlater around 305 AM CDT.
Money around 315 AM CDT.
Holcomb around 320 AM CDT.
Grenada, Bew Springs, and Leflore around 325 AM CDT.
Avalon around 330 AM CDT.
Teoc around 345 AM CDT.
Jefferson around 350 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3387 8951 3372 8951 3372 8921 3347 8936
3345 8940 3348 9076 3354 9076 3381 9027
3381 9018 3376 9019 3375 9030 3372 9031
3370 9030 3370 9027 3374 9024 3372 9014
3381 9014 3382 8993 3390 8992
TIME...MOT...LOC 0757Z 262DEG 38KT 3415 8966 3358 9070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
22Event by event
6 thunderstorm wind, 2 tornado, 2 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Humphreys
- When
- March 15, 2:28 AM CST
- Where
- Humphreys County, 0.58 mi E of Belzoni
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Utility Company
- Coordinates
- 33.180, -90.490
A utility pole in downtown Belzoni was broken.
Tornado, Lowndes
- When
- March 15, 4:04 AM CST to 4:09 AM CST
- Where
- Lowndes County, 2.98 mi NE of Caledonia to 4.61 mi ENE of Caledonia
- Rating
- EF1
- Path length
- 2.05 mi
- Path width
- 200 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.710, -88.293
An EF-1 tornado touched down on Ott Road where it damaged a few hardwood trees and moved east. The tornado then damaged several outbuildings and the roof of a single family home, and then it downed trees near Flint Hill Road. From Flint Hill Road eastward to McCool Road, the tornado intensified. A mobile lost much of its roof as the tornado crossed McCool Road. The tornado continued east across Honnoll Mill Road and rural areas near Mayhew Creek where damage to vegetation continued to near the Alabama state line. Estimated peak wind speeds were 90 mph.
Tornado, Lowndes
- When
- March 15, 4:07 AM CST to 4:08 AM CST
- Where
- Lowndes County, 2.64 mi NNW of Steens to 2.48 mi WSW of Steens Hopper Arpt
- Rating
- EF0
- Path length
- 0.64 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.607, -88.331
An EF-0 tornado touched down near the community of Woodlawn in eastern Lowndes County. The path began near Caledonia Steens Road where the tornado damaged the roof to a home and a carport. It continued to damage a few trees along MS Highway|12 and then it dissipated.
Thunderstorm Wind, Attala
- When
- March 15, 4:15 AM CST
- Where
- Attala County, 3 mi SSE of Williamsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.990, -89.560
A few trees were blown down along MS Highway 35.
Lightning, Lowndes
- When
- March 15, 4:15 AM CST
- Where
- Lowndes County, College
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -88.420
Lightning struck a home and caused a fire which resulted in some damage.
Thunderstorm Wind, Lowndes
- When
- March 15, 4:16 AM CST
- Where
- Lowndes County, 1.35 mi NE of Interstate City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.512, -88.382
A few trees were blown down on Sylvan Road.
Thunderstorm Wind, Lowndes
- When
- March 15, 4:21 AM CST
- Where
- Lowndes County, 2.3 mi SSE of Columbus/Lowndes Co
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.442, -88.359
A tree was blown down along MS Highway 69.
Thunderstorm Wind, Neshoba
- When
- March 15, 6:26 AM CST
- Where
- Neshoba County, 0.6 mi WNW of Spring Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.833, -89.040
A tree was blown down in the Spring Creek community.
Lightning, Kemper
- When
- March 15, 7:20 AM CST
- Where
- Kemper County, 2.82 mi SSE of Bloomfield
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.740, -88.740
Lightning struck a home and caused a house fire.
Hail, Jasper
- When
- March 15, 9:35 AM CST
- Where
- Jasper County, 4.17 mi SW of Orange
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.050, -88.960
Hail up to the size of nickels fell.
Thunderstorm Wind, Jasper
- When
- March 15, 9:35 AM CST
- Where
- Jasper County, 2.64 mi ENE of Kelona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.978, -88.956
A tree was blow down across two lanes of Interstate 59 near mile marker 120.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 15 to 17, 2024$1.3 million · 1.75 in hail · 3 events
- Tornado and Flash Flooding in Alabama, March 15, 2024$164,000 · EF0 · 33 events
- Hail and Damaging Winds in Texas, March 15 to 17, 2024$60,000 · 2.75 in hail · 34 events
- Damaging Winds in Louisiana, March 15, 2024$26,000 · 52 kt wind · 10 events
- Hail and Damaging Wind in Georgia, March 15, 2024$20,000 · 1.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 202454 kt wind · 15 events
- Hail and Damaging Winds in Alabama, March 15, 20241.1 in hail · 11 events
- Heat in Washington, March 15 to 16, 202410 events
- Flash Flooding in Arkansas, March 15, 20247 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 15, 20246 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 15, 20246 events
- Hail and Damaging Wind in Texas, March 15, 20241.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175251, 1163927, 1163926, 1163931, 1175253, 1175252, 1175254, 1163933, 1175259, 1175262, 1175269.